Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 6, 2017Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 6, 2017, 3:20 AM CDT for Kanabec County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 3:20 AM CDT (08:20 UTC)
Expired
Jul 6, 2017, 6:15 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

County Kanabec County, MN

The radar

The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2692 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS83 KMPX 060820
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
320 AM CDT THU JUL 6 2017
 
MNZ045-061115-
Kanabec-
320 AM CDT THU JUL 6 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kanabec...

At 319 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED 
FLOODING WAS over northern Kanabec County.  Approximately 3 to 4 
inches of rain has already fallen.

LOCATIONS IMPACTED INCLUDE...
Knife Lake and Warman. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4598 9306 4598 9313 4595 9314 4594 9331
      4616 9338 4616 9306
TIME...MOT...LOC 0819Z 180DEG 0KT 4608 9321 
$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:01 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 11:01 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1101 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 809 PM CDT Wed Jul 5 2017

Despite an extremely unstable airmass with uncapped SBCAPE of
greater than 5000 J/kg thanks to dewpoints in the low to mid 70s,
the lack of forcing has greatly limited the thunderstorm
potential this evening. A developing LLJ may be enough to spark a
few storms after midnight, primarily across central MN, but the
best chance will be further north with a stronger short wave. Even
the cu field is largely non-existent across northeast ND and
northern MN this evening, but there are some hints at better
development near Minot, ND and especially across southern Canada.
Already reduced PoPs earlier, but will need to take them out for
at least the next several hours until the developing complex well
to the north spreads activity southeastward. This may not occur
until Thursday morning.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Jul 5 2017

The short term concerns remain convective/severe potential tonight
and thursday.

Water vapor imagery showing the back end of upper trough exiting
eastern MN at this time. Some mid cloud trying to develop
along/ahead of the western fringe...but latest mesoanalysis shows
decent capping remains to the east. We may yet see some
redevelopment associated with this feature...but should be mainly
into west central WI. Then HIRES models have continued to trend some
redevelopment to the northwest cwa late this afternoon/evening. Main
boundary is farther north but the RUC and water vapor imagery
suggests a weak short wave moving through eastern NODAK now. This
may be enough to generate at least some widely scattered convection
mainly this evening to the northwest. Then the HRRR tries to develop
something farther to the west as the cold front moves across North
Dakota and drops that into central MN after 06z. We will trend PoPs
up to high end chance for now after 06z and spread them southeast
through 12z. SPC Day1 looks good for the overnight. Activity is
conditional but if it does develop it would likely become severe
with high cape and decent shear expected. It will definitely have to
be monitored this evening.

The front is progged into eastern MN by 18z THU and redevelopment is
still a question...especially if we do get any outflow from
overnight activity. We will continue to play the chance PoP scenario
over the eastern area through the day. Expected temperatures will
still warm through the lower 90s into sc MN ahead of boundary

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jul 5 2017

Not much change to the extended part of the forecast. Northwest flow
Thursday night will lead to subsidence and surface high pressure
building in for the weekend, meaning cooler and drier air starting
Friday. As of now, the best chance for showers and thunderstorms is
Sunday night into Monday where the GFS/GEM/ECMWF 05.12 all depict an
MCS moving across southern Minnesota into western Wisconsin. Beyond
that, there will be a few additional chances for showers and
thunderstorms heading into next week.

Friday will have breezy northerly winds as high pressure moves into
the area. Forecast soundings show a thin sliver of elevated
instability, but large-scale subsidence should win out. There is a
compact PV anomaly, but it should be east of the region by Friday
afternoon so any pops associated with is will be across eastern
Wisconsin. Saturday will be sunny with light winds and dewpoints in
the upper 50s to the north and lower 60s to the south. Moisture will
try to return on Sunday, which will lead to around 2000-3000 J/kg of
MUCAPE by late afternoon. Deep layer shear will be around 40 to 50
kts, so should see organized storms grow upscale into a squall line
that moves across the region overnight.

Temperatures beyond Sunday will be near the seasonal average for mid
July. A few shortwave troughs could bring showers and thunderstorms
at times next week, but timing and placement of these features is
unrealistic at this point in the forecast, so continued with blended
model guidance which carries slight chances for showers and
thunderstorms across parts of the region Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1101 PM CDT Wed Jul 5 2017

Clear skies at taf issuance time, with increasing potential for
thunderstorms overnight mainly north of I-94. More storms may
develop near EAU Thursday, but it appears the best chance will be
to the east across central Wisconsin.

KMSP...No concerns this evening. The risk of storms overnight
appears to be diminishing a bit, with the best chances north.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW at 10G15kts.
Sat...VFR. Wind S at 5 kts.
Sun...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...BORGHOFF
SHORT TERM...DWE
LONG TERM...JRB
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 8:02 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
802 PM CDT Wed Jul 5 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
802 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a marginal risk of severe weather late tonight. A few
storms could produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an enhanced risk of severe thunderstorms on Thursday
toward central Wisconsin, with a slight risk across the remainder
of west central Wisconsin and southeast Minnesota. However, a
severe storm is possible as far west as the Twin Cities metro and
Mankato.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed overnight and Thursday.

Borghoff

In the hours before

Special weather statement, Jul 6, 2:43 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
243 AM CDT THU JUL 6 2017

MNZ041-042-048-060815-
Pope-Douglas-Todd-
243 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE AND NORTHERN TODD COUNTIES...

At 243 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ottertail to 6 miles southwest of
Barrett. Movement was southeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alexandria, Staples, Glenwood, Clarissa, Evansville, Eagle Bend,
Carlos, Bertha, Brandon, Lowry, Kensington and Hewitt.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 115.
 U.S. Highway 10 in Minnesota between mile markers 103 and 109.
 U.S. Highway 71 between mile markers 196 and 219.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4637 9485 4633 9467 4559 9537 4571 9576
      4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0743Z 304DEG 39KT 4641 9545 4583 9597

JLT
Special weather statement, Jul 6, 3:20 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
320 AM CDT THU JUL 6 2017

MNZ045-061115-
Kanabec-
320 AM CDT THU JUL 6 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kanabec...

At 319 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over northern Kanabec County.  Approximately 3 to 4
inches of rain has already fallen.

LOCATIONS IMPACTED INCLUDE...
Knife Lake and Warman.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4598 9306 4598 9313 4595 9314 4594 9331
      4616 9338 4616 9306
TIME...MOT...LOC 0819Z 180DEG 0KT 4608 9321

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:28 AM CDTSevere Thunderstorm WarningMPXKanabec32 min
Jul 6, 1:59 AM CDTSevere Thunderstorm WarningMPXKanabec31 min
Jul 6, 2:28 AM CDTSevere Thunderstorm WarningMPXKanabec62 min
Jul 6, 2:43 AM CDTSpecial Weather StatementMPXDouglas32 min
Jul 6, 3:27 AM CDTFlash Flood WarningMPXKanabec3 hr
Jul 6, 3:38 AM CDTSpecial Weather StatementMPXTodd67 min
Jul 6, 3:48 AM CDTSevere Thunderstorm WarningMPXKanabec57 min
Jul 6, 4:26 AM CDTSevere Thunderstorm WarningMPXKanabec11 min
Jul 6, 4:34 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs, Morrison26 min
Jul 6, 4:47 AM CDTSpecial Weather StatementMPXBenton, Sherburne, Stearns28 min
Jul 6, 5:37 AM CDTSevere Thunderstorm WarningMPXChisago38 min
Jul 6, 4:41 AM CDTSpecial Weather StatementMPXPolk34 min
Jul 6, 6:15 AM CDTSpecial Weather StatementMPXBarron60 min
Jul 6, 7:12 AM CDTSpecial Weather StatementMPXChippewa48 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.